Media information For immediate release
Date: July 23, 2008
Recreational Drugs Cause Hospitalisations
At least three people have presented to Thames and Waikato hospitals in the past 10 days, after reportedly taking a white powder substance.
The individuals presented to Health Waikato emergency departments with symptoms that included severe headaches and high blood pressure.
These cases are currently under investigation by the Ministry of Health.
The cases highlight the danger of recreational drug use, said Waikato District Health Board medical officer of health Felicity Dumble.
"The contents, effects and associated risks of these substances are commonly unknown to the consumer.
"Taking such substances can result in harm, hospitalisation, permanent disability and even death.
Dr Dumble said if anyone is offered a substance with little or no information regarding key information such as what is in it, possible side effects, accurate dosage, interactions with other substances, or who made it, it is always a gamble.
"You just shouldn't take it," she said.
If you do experience health problems after taking such a substance, seek urgent medical attention.